Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 90, NWS Jackson, KY

July 19, 1998Johnson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 19, 1998, 2:11 AM EDT for Johnson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 2:11 AM EDT (06:11 UTC)
Expired
Jul 19, 1998, 5:10 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Johnson County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 190614
FFWJKL
KYC115-190910-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
211 AM EDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EASTERN KENTUCKY.

* UNTIL 510 AM EDT.

* AT 210 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN OVER JOHNSON COUNTY... MOVING
  SOUTHEAST AT 15 MPH.

* WEATHER RADAR ESTIMATES THAT BETWEEN TWO AND THREE AND A HALF
  INCHES OF RAIN HAS FALLEN FROM 1100 PM TO 200 AM EDT OVER
  JOHNSON COUNTY. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE OVER
  JOHNSON COUNTY THROUGH 300 AM EDT AND CAUSE FLASH FLOODING OF
  STREAMS AND CREEKS. LOCATIONS ALONG AND WEST OF U.S. HIGHWAY 23
  THE BEST CHANCE OF SEEING FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING. IF FLASH FLOODING IS OBSERVED MOVE TO HIGHER
GROUND IMMEDIATELY.

.END/WHP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:40 PM EDT, 11 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 2:40 PM EDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT SAT JUL 18 1998

KJKL 88-D SHOWING ISOLATED -SHRA RACING ACROSS NORTHERN PART OF CWA.
THESE SHRA IN RESPONSE TO A WEAK VORT LOBE MOVING ACROSS THIS
AFTERNOON. SHOWERS ARE MORE NUMEROUS IN SE OH AND PORTIONS OF WESTERN
WV AND THIS TREND SHOULD CONTINUE AS STRONGER DYNAMICS IN PLACE IN OH
FOR TS THIS EVENING THERE. AS LONG AS -SHRA REMAIN ISOLATED...WILL OPT
TO HANDLE IN NOWS AND OMIT FROM ZFP PACKAGE.

PERSISTENT NW FLOW WILL BRING ANOTHER SHORT WAVE ACROSS OH ON SUNDAY
AND THERE WILL BE MORE MOISTURE...MORE CAPE...AND SLIGHTLY MORE
UNSTABLE CONDITIONS TO WORK WITH. OBSERVED LI/S FROM LAPS DATA TODAY
ARE RUNNING -2 TO -4C. BY SUNDAY AFTERNOON THEY ARE PROGGED TO DROP TO
AROUND -6 OR -7C. INSTABILITY ITSELF IS MUCH GREATER ACROSS N IN WHERE
LI/S DROP AS LOW AS -12C. SO WHILE WE PROBABLY WON/T SEE THE STRONGEST
STORMS ON SUNDAY...BELIEVE WE NEED TO KEEP SMALL POP GOING. ANY PRECIP
ON SUNDAY SHOULD REFLECT A STRONG DIURNAL COMPONENT AND WOULD HARDLY
BE WORTH MENTIONING BY SUNDAY EVENING.

FOG SHOULD BE THERE AGAIN SUNDAY MORNING.

LOOP THROUGH MRF SHOWS NEXT WEEK TO BE HOT AND DRY AS HIGH PRESSURE
BUILDS AND BUILDS.  LOOKS LIKE WED WILL BE OUR HOTTEST DAY WITH MAYBE
A WEAK FRONT COMING ACROSS ON FRIDAY.

AS FOR TEMPS...WOULD CONTINUE TO USE MID 60S FOR LOWS WITH HIGHS
CLIMBING BACK INTO THE UPPER 80S AND LOWER 90S. THIS IS PRETTY CLOSE
TO FWC NUMBERS. THE GRADUAL TREND SHOULD BE FOR WARMER AND MORE HUMID
CONDITIONS WITH TIME AS FLOW BECOMES MORE SOUTHWEST BY SUNDAY
AFTERNOON.

THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL
FORECASTS ARE CONTAINED WITHIN PRODUCT SDFZFPKY.

JKL  65/89/68/91 0320
LOZ  63/90/65/92 0320

INGRAM

In the hours before

Local storm report, Jul 18, 11:07 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT SUN JUL 19 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    8 SE FRENCHBURG           KY   0.75 INCH HAIL
07/18/98   MENIFEE                        DIME SIZE HAIL REPORTED BY
                                          911 DISPATCHER/S HUSBAND
                                          NEAR POMEROYfTON BETWEEN 1000
                                          AND 1010 PM EDT ON THE
                                          MENIFEE...WOLFE AND MORGAN
                                          COUNTY BORDER.
Local storm report, Jul 18, 11:10 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1110 PM EDT SAT JUL 18 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    8 SE FRENCHBURG           KY   0.75 INCH HAIL
07/18/98   MENIFEE                        DIME SIZE HAIL REPORTED BY
                                          911 DISPATCHER/S HUSBAND
                                          NEAR POMEROYTON BETWEEN 1000
                                          AND 1010 PM EDT ON THE
                                          MENIFEE...WOLFE AND MORGAN
                                          COUNTY BORDER.

CORRECTED TIME HEADER

HUETTvL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:40 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Wolfe50 min
Jul 19, 3:28 AM EDTFlash Flood WarningJKLFloyd2 hr
Jul 19, 2:01 PM EDTSevere Thunderstorm WarningJKLEstill59 min
Jul 19, 2:30 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley45 min
Jul 19, 3:12 PM EDTSevere Thunderstorm WarningJKLEstill, Powell63 min
Jul 19, 3:25 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher60 min

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.